In the morning, my glucose levels are always low (50-80). I can go the bed at 10:00 pm with a 120 to 150 reading. why is my fasting reading so low. I am taking lantus. I have known about my diabetes for 40 days.
Dear DeAndre. Do you feel really bad if your glucose is down at 50. This is low and I know I would get the shakes. If so you may wish to cut back a bit on the Lantus. Or you can possibly try a small midnight snack of cheese to see if that helps the morning lows. Maybe the first idea is best because the greatest worry with insulin is gaining weight. So small is the key word in the second idea.
I agree with Anthony. You don’t want dropping during the night to become the norm because you could experience a low while sleeping and have a problem waking. Both of his suggestions are great. I would talk to your doctor about cutting back on your nighttime insulin dosage or add a small protein-rich bedtime snack.
I am an insulin pump user, but experience this same phenomenon. I try to go to bed around 120 and was often waking up with a low. I was able to adjust my 3-7am insulin basal rates to accommodate the downward curve and am waking up stable now at around 90-100.
We are all still learning our bodies. Insulin needs and doses continually change, and I applaud you for taking it on. I am also sorry you have to. That being said, you have found a great resource in all the wonderful people who populate this site. I’m no expert, but I went through diagnosis in 2007 so I can give you my perspective based on my experience.
When, and how many units of lantus are you taking?
It’s always possible so close to diagnosis that you are going through a honeymoon period where your beta cells are perking up. Your insulin is allowing them to rest by reducing the glucotoxicity created from the initial hyperglycemia. You may see about having your doctor reduce your insulin. You could also split the lantus dose or change you injection time.
Thank you! I think I will cut back on my Lantus. I will track my glucose levels to see if it there is a change.
Dear Deandre. Very wise choice the midnight snack is not a good idea and may be the major cause of my inability to loose weight. Dont be afraid to adjust your insulin to your body’s needs. The whole process is a bit like driving a car, your doctor cannot tell you exactly when to turn. Are you using any fast acting insulin before meals? Remember using insulin is like balancing a stick on the tip of your finger, tricky but possible.
I used to have the same problem with Lantus and I switched to an insulin pump instead.
Some people are able to reduce these lows by taking the Lantus at a different time of the day (for example morning). Are you taking your Lantus at night now?
Also, some people split their Lantus and take some in the morning and some in the evening. This has helped even out blood sugars for many people!